Toxic epidermal necrolysis usually begins with flu-like prodrome, with a high-grade fever, sore-throat, cough, runny nose, redness of eyes, decreased appetite, malaise, arthralgia, myalgia, and generalized body aches. This is usually followed by drug exposure on average 14 days prior to the onset of symptoms. There is then an abrupt onset of red-purple, dusky, flat spots known as macules on the face and trunk, often spreading later to the rest of the body in an irregular fashion . The maximum extent is usually reached after 4 days. These skin lesions then transform into large blisters. Sheets of blisters coalesce and denude with the underlying skin becoming painful and erythematous. Large areas of affected skin become necrotic and peel off with just a gentle touch. In toxic epidermal necrolysis, more than 30% of the skin area is involved. The blisters most often damage the mucous membranes lining the mouth, throat, anus, genitals and eyes. It makes eating difficult. Closing the mouth may be painful. Nikolsky sign is positive in these patients; that is, the epidermis easily separates from its underlying surface when gentle pressure is applied   . Hypotension and tachycardia can develop after dehydration and hypovolemia. In addition to skin, other organs including liver, kidney, lungs and those of the urinary system may also be involved. A person who has this disorder is very susceptible to chronic infections, which if not untreated might lead to death.
The diagnosis of toxic epidermal necrolysis is based on both clinical and histological findings. A recent history of drug reactions can indicate a high risk for this disorder. Skin examination shows painful, burning, erythematous macules that coalesce and form large fluid-filled blisters all over the skin. The Nikolsky sign is positive in such patients.
The laboratory tests that help confirm the diagnosis include the following.
The management of toxic epidermal necrolysis requires prompt diagnosis of the disorder and cessation of all causative agents. The patient should be hospitalized immediately in burn unit or intensive care center . The supportive measures include isolation of the patient with fluid and electrolyte replacement, nutritional support, temperature maintenance, pain management and protective dressing. Crystalloids are given by intravenous or nasogastric routes. On average, 3-4 liters are needed in patients with 50% of the body surface area affected. Parenteral feeding should be advised. Opiate analgesics for pain relief are essential for comforting patients. Proper skin care should be provided by daily skin examination, skin culture, use of topical anesthetics, for example silver nitrate or chlorhexidine and sterile dressings such as gauze with petroleum. Other supportive measures include frequent use of eye-drops, mouthwashes, aerosols, bronchial aspiration and urinary catheterization. Regular assessment for infection including skin, mucous membrane and catheter sites is essential. Psychiatric support and physiotherapy to maintain joint movements may also be helpful.
Drug therapy should be initiated within the first 24-48 hours of illness. This includes:
The mortality for toxic epidermal necrolysis is 25-30%. With early diagnosis and good care, the outlook is very good. However, the untreated cases become vulnerable to chronic infections from fungi and bacteria, and can result in sepsis and death of the patient. Mortality rates are higher in elderly patients than in children and adults. The various complications include hypopigmentation, hypohidrosis, scarring, alopecia, chronic xerostomia, phimosis and nail dystrophy.
A disease severity score (SCORTEN) is used to predict outcome   . It includes various factors such as age > 40 years, heart rate > 120 beats/min, hematological malignancies, involved body surface area > 10%, blood urea > 10mmol/L, serum bicarbonate <20mmol/L and blood glucose >14mmol/L. The mortality rates increase up to 90% if more than 5 factors are present. Other negative prognostic factors include respiratory failure, lymphopenia, neutropenia, multiple drugs intake and sepsis.
More than 85-90% cases of toxic epidermal necrolysis have been reported to be caused by drug reactions . Numerous drug groups have been implicated in this case. Antibacterial drugs associated with toxic epidermal necrolysis include sulfonamides, penicillins, macrolides, quinolones and chloramphenicol. The anticonvulsants associated with the disorder include phenobarbital, phenytoin, carbamazepine, valproic acid and lamotrigine. NSAIDs include sulindac, tolmetin, indomethacin, ibuprofen, phenylbutazone, oxybutazone and oxicams   . The genetic factors, for example certain HLA-types and HIV-positive individuals are at increased risk of toxic epidermal necrolysis. Moreover, certain infectious agents such as mycoplasma pneumoniae, herpes simplex virus, hepatitis A, dengue virus, various immunizations, contrast agents used in imaging studies and bone marrow transplantations have also been associated with toxic epidermal necrolysis.
The incidence of toxic epidermal necrolysis is 1-2 cases per million population a year. In the HIV-positive population, the incidence increases to 1 case per thousand a year. It can affect people of all age groups but is more common in the elderly. There is a genetic predilection towards individuals with HLA-types. The mean age of patients with this disorder is reported to be between 46 and 63 years. The female to male ratio is 1.5:1. Toxic epidermal necrolysis is a severe form of Stevens-Johnson syndrome. The condition is called toxic epidermal necrolysis when >30% of the body surface is involved. However, it is called Stevens-Johnson syndrome when <10% of body surface is involved.
Toxic epidermal necrolysis is usually caused by drugs or a bacterial infection. Usually 1-4 weeks after drug commencement, the patient becomes systemically unwell and often runs a fever. Soon after, erythema and blistering develop, initially on the trunk but rapidly involving all skin. The toxic drug reactions weaken the immune system of the body. Certain type of immune cells including cytotoxic CD8 and helper T cells are primarily responsible for keratinocyte death and subsequent skin detachment  . Drug induced secretion of granulysin and the release of destructive proteins from cytotoxic T lymphocytes involves an immunopathologic pathway that leads to keratinocyte apoptosis. CD8 immune cells become overactive by stimulation from drug metabolites. Other agents, including tumor necrosis factor alpha and fas ligand also appear to be involved in the pathogenesis of toxic epidermal necrolysis.
The most effective way to prevent toxic epidermal necrolysis and its recurrence is by proper skin care and avoid taking the causative drugs and related medications. Cross reactions have been reported between different anti-convulsant agents or non-steroidal anti-inflammatory drugs, such as the oxicams. Specialized nursing care is essential in people who have survived the lethal disorder. It should be predicted early using genetic screening, as specific at-risk HLA alleles have been recognized in certain populations. The first degree relatives of the patient should be alerted to their elevated risk of such reactions to the same drug. Patients requiring management should be monitored carefully in sterile environment. Areas of skin erosion should be covered with non-adherent protective dressings such as petroleum gauze. The patients with respiratory distress should be facilitated with endotracheal intubation and proper ventilation. The long term complications such as dry eyes, photophobia, symblepharon, corneal scarring, xerosis, vulvovaginal stenosis and skin eruptive lesions should also be treated immediately. In patients with worsening renal functions, allopurinol should be prescribed for good indications and commenced at low doses.
Toxic epidermal necrolysis is a rare, life-threatening skin disorder associated with a high mortality rate. The disease is characterized by extensive mucocutaneous blistering that causes rash, skin peeling and soreness on the mucous membranes. It is usually drug-induced, particularly associated with anticonvulsants, sulphonamides, sulphonylureas, anxiolytics, beta-lactams, barbiturates, NSAIDs, allopurinol and antiretroviral therapy. Typical symptoms for disease include flu-like prodrome with a cough, runny nose, fever, body-aches, decreased appetite, malaise and a flat red rash. It usually co-exists with Stevens-Johnson syndrome. Treatment involves discontinuing the use of causative agents, and supportive care in the intensive care unit of a hospital. Untreated cases of toxic epidermal necrolysis often suffer long-term complications affecting the skin and eyes.
Toxic epidermal necrolysis is a life-threatening skin disorder that is usually caused by a reaction to drugs. It causes rash, skin peeling and sores on the mucous membrane. The patients usually presents with fever, cough, body aches, generalized weakness, a flat red rash and blisters all over the skin. It affects the face and trunk, and later spreads to the rest of the body. It is a medical emergency and the patient requires proper treatment in burn unit. With early diagnosis and supportive care, the prognosis is good.